A lower eyelid botox injection caused pain and bleeding. Is this normal or should I be worried?

I had lower botox injections in both eyes. Something went wrong and my eyelids won't close fully. Three months later the right is recovering slowly but I haven't seen any change in the left. When the left one was done it hurt and bled. I am worried it hit a nerve or did some permanent damage, is that possible?

Doctor Answers 13

Avoid blood thinners

I am wondering if you are on blood thinners since such bleeding is not usual from Botox, especially under the eye, where the injection is done just under the skin. And it sounds like the muscle was weakened too much from a heavy dose, causing ectropion. I would check with an oculoplastic surgeon for this unusual complication.

New Orleans Dermatologist
5.0 out of 5 stars 14 reviews


The good news in your situation is that Botox wears off over time. It sounds like you had some bleeding with your injection which happens from time to time. I would follow up with you injector for a recheck and to discuss your concerns.

A lower eyelid botox injection caused pain and bleeding. Is this normal or should I be worried?

It may be likely that the Botox may have caused the lower lid drooping. You should speak with your physician to allow them to work with you as this resolves. Remember to keep your eyes moist with artificial tear drops, if you are experiencing any dryness due to this as well.

Pamela Stuart, MD
San Jose Physician
5.0 out of 5 stars 2 reviews

Trouble after Botox

Hello, and thanks for your question. I'm sorry to hear you've had trouble. Botox can take up to 4 months to wear off, so it may still take more time. If you are still having trouble in a month, I recommend following up with your physician. Best of luck, Dr. Frucht.  

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

A lower eyelid botox injection caused pain and bleeding. Is this normal or should I be worried?

Thank you for your question.  I am sorry to hear about your bad experience with Botox.  Please share your concerns with your Botox provider and follow-up with them.  If your eyes are feeling dry from the inability to close the lid completely you may need to apply some ointment to provide relief.  It is very unlikely that you should have any permanent damage from your Botox injection, if your problems do not improve over time, consult with an opthalmologist. Take care and all of the best.

Dr. John Serrao

Problems after Botox

I'm so sorry to hear that you are having problems after Botox. Botox is historically an extremely safe and reliable treatment. The problems you are having should completely resolve if they are from the Botox. Botox can not cause a permanent issue. I'd highly recommend you speak with your injector about this and consider seeing an eyelid specialist.

Andrew Campbell, M.D.

Facial Rejuvenation Specialist

Quintessa Aesthetic Centers

Andrew Campbell, MD
Milwaukee Facial Plastic Surgeon
4.7 out of 5 stars 26 reviews

Botox side effect

it is unusual to have this much difficulty at this point but it will not be permanent and should resolve without any treatment.  the bleeding (bruise) was caused by the needle puncturing a vein and will heal. the other symptoms are simply related to the action of Botox on the nerves and will also clear completely

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

Botox to lower lid - hasn't recovered, worried about nerve damage

Thank you for asking about your lower lid Botox.

  • The Botox will wear off - I have seen these effects last as long a year but you should be seeing very slow but steady improvement.
  • One side bled probably because the injector went too deep and punctured a small vein.
  • Permanent damage is most unlikely but you can always return to the injector for an exam and reassurance.

Always see a Board Certified Plastic Surgeon. Best wishes  - Elizabeth Morgan MD PHD FACS

Botox side effects

Thank you for your question glidi67. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expressions. Botox can be placed just below the eyes. This helps open the eyes slightly. A small amount must be used otherwise it may become difficult to close the eyes and the eyes can subsequently become dry. Bleeding is a possible side effect with any injection. I have never seen permanent nerve damage with Botox. Please follow up with your doctor for specific recommendations. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Lower eyelid injection with Botox

It sounds like either too much Botox was used or you were not a candidate for this injection. You must pass a snap test prior to injection in this area. Everything should reverse to baseline within about 4 months. Don't worry. Nerve damage doesn't occur with these injections.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.